Wyoming, 2024Winter Storm in Wyoming, February 5 to 6, 2024
February 5 to 6, 2024 · NWS RIW · 2 events in 2 counties and zones
Another round of Pacific moisture moved into western Wyoming and brought locally heavy snow to the Tetons and Jackson Valley. Snowfall amounts up to 16 inches fell in the Jackson Valley with a maximum of 17 inches at the Jackson Hole Ski Resort.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of Pacific moisture moved into western Wyoming and brought locally heavy snow to the Tetons and Jackson Valley. Snowfall amounts up to 16 inches fell in the Jackson Valley with a maximum of 17 inches at the Jackson Hole Ski Resort.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 5, 12:22 AM MST, 2 hours 38 minutes earlier. Its key messages:
- Snow will push in for areas west of the Divide Monday with dry conditions to the east.
- Another system will bring snow to the west Wednesday and spread east of the Divide into the overnight hours through Thursday.
- Mild temperatures through mid week before a cool down back to near average for this time of year behind a cold front for the end of the week and into the weekend.
Area forecast discussion, Feb 5, 12:22 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1222 AM MST Mon Feb 5 2024
.KEY MESSAGES...
- Snow will push in for areas west of the Divide Monday with dry
conditions to the east.
- Another system will bring snow to the west Wednesday and
spread east of the Divide into the overnight hours through
Thursday.
- Mild temperatures through mid week before a cool down back to
near average for this time of year behind a cold front for the
end of the week and into the weekend.
&&
.DISCUSSION...
Issued at 1202 AM MST Mon Feb 5 2024
IR currently depicts the next system pushing in from the east
out of the Pacific Northwest with weak induced ridging across
the CWA. Increased clouds can be seen spilling over the ridge
into the area with colder cloud tops nearing the western border.
Radar shows snow pushing across eastern Idaho nearing the border
that will spread through the western mountains and valleys
Monday morning increasing in accumulations throughout the day.
The upper level trough will continue to sit over the west coast
that will bring in southwest flow for the CWA out of southern
California with some deepening due to increased divergence aloft
and a stronger finger of the PFJ around 130kts pushing into its
base from the GOA.
Snow accumulations look to be highest for the Tetons and western
Winds up to a foot and a bit higher in localized areas with
70-90% probability of occurrence. Lower valleys should see 3 to
6 inches (40-60%) with Park County a bit higher of 4 to 8
inches. Short term hi-res models with the ARW handling what is
going on in eastern Idaho best, depict an agreeable pattern for
the amounts through the overnight hours Monday into Tuesday.
Lingering snow during that time frame but looks to see snow
taper down for Tuesday ahead of the next system Wednesday.
Highest snow rates look to be during the late morning to late
afternoon hours of highest PVA occurrence with this shortwave
up the longwave pattern. Ample moisture pumping in from the
Pacific will allow for the higher elevations to meet these
accumulations as the models suggest at this point in time.
Otherwise, mild temperatures continue as well with higher wind
gusts for the higher terrain to accomapany the snow up to 40-50
mph possible (40-50%).
The main upper level trough will slowly move east Tuesday as it
near the CWA and upper Rocky Mountain west into Wednesday
morning. This will bring another round of snow to the western
portions of the CWA but will spread east of the Divide as it
continues its eastward progression. The system looks to trend
more progressive at this point as the EC suggests that will keep
any significant accumulations or impacts to a minimum at this
time. There is still some disagreement on this, so stay tuned
for updated forecasts in the coming day or two.
Otherwise, expect a cold front to push through Wednesday morning
and into the afternoon hours north to south with the main
through mentioned above. This will bring temperatures back to
near average for Thursday and Friday through the weekend. As
the trough pushes east, an upper level ridge will build in from
the northwest with increasing convergence aloft. A couple minor
shortwaves down the ridge through the CWA look to bring some
very minor snow chances west of the Divide Thursday and Friday
nights but will see a drying trend into the weekend with the
more average temperatures for this time of year.
Beyond the weekend, expect near average temperatures to continue
to below average precipiation expected through the middle of the
month. CPC outlooks also show this trend with the later half of
the month seeing temperatures back to above average temperatures
with a dryer trend continuing as well. The overall JMO five wave
patterns align with this trend becoming less active staying more
north as the PFJ retreats northward as well into Canada.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 938 PM MST Sun Feb 4 2024
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Impacts from the next storm, as snow, will reach KJAC around 12Z,
with MVFR conditions dropping to IFR/LIFR around 15Z. These
conditions are expected to continue through the rest of the TAF
period. MVFR conditions with snow will also impact KBPI/KPNA between
15Z and 17Z. There is a chance snow may end in the afternoon, but
MVFR cigs will remain. KRKS will stay VFR through the period.
Mountain obscurations will be in place after 06Z.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will predominate through the TAF period. Southwest
wind gusts around 30 kt will return to KCPR by 12Z. Fog may return
at KRIW Monday morning, due to the mostly clear skies this
afternoon. Any improvement, if fog does form, will likely not occur
until 18Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM early this morning to 5 AM
MST Tuesday for WYZ001.
Winter Weather Advisory until 5 AM MST Tuesday for WYZ012.
Winter Weather Advisory until 11 PM MST this evening for
WYZ013.
Winter Weather Advisory from 5 AM early this morning to 11 PM
MST this evening for WYZ014.
&&
DISCUSSION...Lowe
AVIATION...LaVoie
Hazardous weather outlook, Feb 5, 12:25 AM MST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1225 AM MST Mon Feb 5 2024
WYZ001>020-022>030-061130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1225 AM MST Mon Feb 5 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Increasing snow chances west of the Divide Monday morning increasing
in intensity through the afternoon. Ample accumulations for the
western mountains with lesser amounts in the lower valleys.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Snow will taper off Tuesday morning with another round pushing in for
Wednesday that will spread east of the Divide into the overnight
hours into Thursday. Accumulations do not look to be significant at
this time but cooler temperatures closer to average for this time of
year for the end of the week and into next weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 5, 3:00 AM MST to February 6, 12:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
At the top of the Jackson Hole Ski Resort, 18 inches of new snow fell.
Winter Storm, Jackson Hole
- When
- February 5, 3:00 AM MST to February 6, 10:00 AM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Jackson Valley, with amounts ranging from 15 inches in Jackson to 16 inches at Moran.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162628, 1162629.